Schizophrenia Home > Tardive Dyskinesia
What Is the Risk?Not everyone who takes an antipsychotic medication over a long period of time will develop tardive dyskinesia. It can be difficult to predict who will develop these problems, but it seems that taking antipsychotic medications for a long time increases the risk, as does taking higher doses of such medications.
It has long been believed that older "typical" antipsychotic medications are more likely to cause tardive dyskinesia, compared to newer "atypical" antipsychotics, although this is a controversial issue. Recent research (particularly a study called the CATIE trial) suggests that older medications may be just as safe and can be tolerated just as well as newer medications, although much controversy still exists on this topic. In the past, older medications were often used at much higher doses than are used currently, which may explain why they appeared to cause more dyskinesia side effects.
Treatment for Tardive DyskinesiaIt is important to know that there is help for tardive dyskinesia. Simply switching medications or stopping the antipsychotic medication can be helpful. However, for many people, stopping antipsychotic medications altogether is not advisable.
The best way to prevent tardive dyskinesia from becoming permanent is to let your healthcare provider know right away if you have any possible symptoms.